Anesthetic toxicity (overdose)
While rare in adults, young children are more likely to experience toxic reactions because of their lower weight. Most adverse drug reactions occur within 5-10 minutes of injection. Overdose of local anesthetics are caused by high blood levels of anesthetic as a result of an inadvertent intravascular injection or repeated injections. Local anesthetic overdose results in excitation followed by depression of the central nervous system and to a lesser extent of the cardiovascular system.
Early subjective symptoms of the central nervous system include dizziness, anxiety and confusion and may be followed by diplopia, tinnitus, drowsiness and circumoral numbness or tingling. Objective signs include muscle twitching, tremors, talkativeness, slowed speech and shivering followed by overt seizure activity. Unconsciousness and respiratory arrest may occur.
The initial cardiovascular system response to local anesthetic toxicity is an increase in heart rate and blood pressure. As blood plasma levels of the anesthetic increase, vasodilatation occurs followed by depression of the myocardium with subsequent fall in blood pressure. Bradycardia and cardiac arrest may follow.
Local anesthetic toxicity is preventable by following proper injection technique, i.e., aspiration during slow injection. Clinicians should be knowledgeable of maximum dosages based on weight. If lidocaine topical anesthetic is used it should factored into the total administered dose as it can infiltrate into the vascular system. After injection the patient should be observed for any possible toxic response as early recognition and intervention are the keys to a successful outcome.
Although allergic reactions to injectable amide local anesthetics are rare, patients may exhibit a reaction to the bisulfite preservative added to anesthetics containing epinephrine. Patients with a sulfa allergy should not receive articaine. Patients may also exhibit allergic reactions to benzocaine topical anesthetics. Allergies can manifest in a variety of ways including urticaria, dermatitis, angioedema, fever, photosensitivity and anaphylaxis.
Paresthesia is the persistence of anesthetic symptoms beyond the expected duration. It can be caused by trauma to the nerve by the needle during injection. It can also be caused by hemorrhage in and around the nerve. Reports of paresthesia are more common with articaine and prilocaine and thus nerve block should be avoided in children with these local anesthetics. The tongue and lips are the most common areas affected. Most cases resolve in 8 weeks without treatment.
Postoperative soft tissue injury
Accidental biting or chewing of the lip, tongue or cheek is a problem seen in very young pediatric mentally or physically disabled patients. Soft tissue anesthesia lasts longer than pulpal anesthesia and may be present for up 4 hours after local anesthesia administration. The most common area of trauma is the lower lip and to a lesser extent the tongue, followed by the upper lip.
Several preventive measures can be followed:
In May 2008 the FDA approved OraVerse (Novalar Pharmaceuticals, Inc., San Diego, CA) (phentolamine mesylate) as the first pharmaceutical agent indicated for the reversal of soft tissue anesthesia (anesthesia of the lip and tongue) resulting from an intraoral injection of a local anesthetic containing a vasoconstrictor. Phentolamine mesylate is a non selective, competitive, α-adrenergic antagonist that reverses the effects of extravasation of adrenergic agonists such as epinephrine. A submucosal injection of phentolamine mesylate after an injection of local anesthetic with vasoconstrictor enhances the clearance of the local anesthetic, by increasing blood flow in the injection area and accelerating recovery from soft tissue anesthesia. Studies have shown a 55.6 reduction in median time for return of normal lip sensation and a 60 percent reduction in median time for return of normal tongue sensation. The manufacturer recommends limiting use of OraVerso to patients older than six years.5